Nebraska, 2021

High Wind in Nebraska, October 13, 2021

October 13, 2021 · NWS LBF · 10 events in 10 counties and zones

Strong west to northwest winds developed across portions of western and north central Nebraska behind deep surface low pressure in South Dakota. Winds of 30 to 45 mph with gusts as high as 68 mph were recorded.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Strong west to northwest winds developed across portions of western and north central Nebraska behind deep surface low pressure in South Dakota. Winds of 30 to 45 mph with gusts as high as 68 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Oct 13, 4:49 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 13, 4:49 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
649 AM CDT Wed Oct 13 2021

.SHORT TERM...(Today through Thursday)
Issued at 330 AM CDT Wed Oct 13 2021

There are two main concerns in the short term. The first is strong
winds for today. Strong low pressure will track across portions of
the northern Sandhills as it moves northeast. Confidence
is moderate to high in strong winds today and BUFKIT soundings
are in agreement with strong winds this morning through the
afternoon, thus a High Wind Warning was issued for portions of the
Sandhills into Western Nebraska. Winds will begin to diminish as
we head towards sunset.

The strongest winds will be seen for areas closer to the sfc low,
generally across western Nebraska towards the Nebraska/South
Dakota border. Trended towards the RAP solution as this model was
pretty on trend with the timing and strength of the stronger winds
seen on Tuesday. As for the High Wind Warning, started the
warning for very early this morning, at 4am CT as the Low begins
to trek into western Nebraska increasing sfc winds quite rapidly.
Winds will remain strong for about a 12 hour period while the
system slowly treks into SD.

The second forecast concern is with the low temperatures
overnight and frost potential. Cold air behind the front will
drop lows into the mid 20s to mid 30s. The coldest temperatures
will be seen across the northwest Sandhills. There is a fair
amount of confidence that areas to widespread frost will be seen,
generally west of HWY 83 and patchy frost for areas east of HWY
83. The one caveat is the winds overnight, with gust around 10 to
20 mph possible, if winds don't totally decouple this could
impact frost formation.

.LONG TERM...(Thursday night through Tuesday)
Issued at 330 AM CDT Wed Oct 13 2021

An upper level trof will move through the area on Friday, bringing
another bout of cooler air through the forecast area, thus keeping
temperatures below normal for Friday as highs will only reach the
low to mid 50s. After the trof moves through on Friday and upper
level ridge begins to build in for the weekend and temperatures
will rebound with highs reaching the upper 60s to low 70s by
Sunday. Another disturbance will move through late Monday with
cooler air that will drop high temperatures back into the upper
50s to 60s for Tuesday. The forecast is expected to remain dry
through Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 640 AM CDT Wed Oct 13 2021

MVFR conditions will be possible this morning as low clouds will
hang around the area through mid to late morning. Clouds will
begin to move out of the area by early afternoon with VFR
conditions returning. Strong west winds through the day with gust
of 40 kts or greater possible at times. Winds will become lighter
near sunset, however there will be a brief period in the evening
of wind shear around 40 kts across southwest Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CDT /5 PM MDT/ this evening for
NEZ004-005-022>025-035-036-056-057-094.

&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Gomez
Hazardous weather outlook, Oct 13, 3:07 AM MST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
507 AM CDT Wed Oct 13 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-141015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
507 AM CDT Wed Oct 13 2021 /407 AM MDT Wed Oct 13 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Rain may mix with wet snow over the Pine Ridge of northern
Sheridan county. Accumulations under an inch are possible.

Strong westerly winds are likely today across the area with gusts
up to 60 MPH possible. A high wind warning is in effect until 6 PM
CDT for the western Sandhills and northwestern Nebraska.

Temperatures tonight will fall off into the upper 20s to lower 30s
across the area. This will result in freezing conditions and
widespread frost.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Oct 13, 6:42 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
842 AM CDT WED OCT 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       7 S GORDON              42.71N 102.20W
10/13/2021  M1.57 INCH       SHERIDAN           NE   COCORAHS

            STORM TOTAL PRECIP

&&

EMMA.SINCLAIR
Local storm report, Oct 13, 6:43 AM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
843 AM CDT WED OCT 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       6 N GORDON              42.89N 102.20W
10/13/2021  M1.44 INCH       SHERIDAN           NE   CO-OP OBSERVER

            STORM TOTAL PRECIP

&&

EMMA.SINCLAIR
Local storm report, Oct 13, 6:44 AM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
844 AM CDT WED OCT 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       RUSHVILLE               42.71N 102.47W
10/13/2021  M1.20 INCH       SHERIDAN           NE   COCORAHS

            STORM TOTAL PRECIP

&&

EMMA.SINCLAIR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Sheridan

When
October 13, 7:00 AM MST to 4:00 PM MST
Where
Sheridan forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

The nearby Alliance ASOS recorded a peak wind gust of 74 mph at 1054 am MST. West to northwest winds continued through the day at 30 to 45 mph with gusts from 50 to around 60 mph at times.

High Wind, Arthur

When
October 13, 8:00 AM MST to 4:00 PM MST
Where
Arthur forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

The nearby Ogallala AWOS recorded a peak wind gust of 61 mph at 835 am MST. West to northwest winds continued through the day at 30 to 45 mph with gusts over 50 mph at times.

High Wind, Keith

When
October 13, 8:00 AM MST to 4:00 PM MST
Where
Keith forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

The Ogallala AWOS recorded a peak wind gust of 61 mph at 835 am MST. West to northwest winds continued through the day at 30 to 45 mph with gusts over 50 mph at times.

High Wind, Perkins

When
October 13, 8:00 AM MST to 4:00 PM MST
Where
Perkins forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

The nearby Ogallala AWOS recorded a peak wind gust of 61 mph at 835 am MST. West to northwest winds continued through the day at 30 to 45 mph with gusts over 50 mph at times.

High Wind, Deuel

When
October 13, 8:00 AM MST to 4:00 PM MST
Where
Deuel forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

The nearby Ogallala AWOS recorded a peak wind gust of 61 mph at 835 am MST. The nearby Sidney ASOS also recorded a peak wind gust of 63 mph at 1045 am MST. West to northwest winds continued through the day at 30 to 45 mph with gusts from 50 to around 60 mph at times.

High Wind, Garden

When
October 13, 8:00 AM MST to 4:00 PM MST
Where
Garden forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

The Crescent Lake RAWS recorded a peak wind gust of 58 mph at 1258 pm MST. West to northwest winds continued through the day at 30 to 45 mph with gusts over 50 mph at times.

High Wind, Lincoln

When
October 13, 9:00 AM CST to 6:00 PM CST
Where
Lincoln forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

The Valentine ASOS recorded a peak wind gust of 63 mph at 1059 am CST. West winds continued through the day at 30 to 45 mph with gusts over 50 mph at times.

High Wind, Custer

When
October 13, 9:00 AM CST to 6:00 PM CST
Where
Custer forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

The Broken Bow ASOS recorded a peak wind gust of 60 mph at 140 pm CST. West winds continued through the day at 30 to 45 mph with gusts over 50 mph at times.

High Wind, Chase

When
October 13, 9:00 AM MST to 3:00 PM MST
Where
Chase forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

The Imperial ASOS recorded a peak wind gust of 58 mph at 1142 am MST. West to northwest winds continued through the day at 30 to 45 mph with gusts over 50 mph at times.

High Wind, Eastern Cherry

When
October 13, 10:00 AM CST to 6:00 PM CST
Where
Eastern Cherry forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

The Valentine ASOS recorded a peak wind gust of 60 mph at 303 am CST. West winds continued through the day at 30 to 45 mph with gusts over 50 mph at times.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979220, 979213, 979215, 979216, 979218, 979221, 979244, 979246, 979214, 979243.